Skip to content
Chronic cough, throat clearing
avatar
marmotman posted:
I am a 70-year-old who was diagnosed with asthma several months ago. I have been reading various posts on this message board but haven't had my questions answered fully.

My chronic cough comes primarily at night (although I'm starting to cough as I'm writing this at one in the afternoon). Nine nights out of ten I go to sleep and wake up between two and two-and-a-half hours later. I wake up coughing and wheezing. Two puffs of albuterol sometimes controls it. Some nights I sleep until morning after my initial coughing attack; other nights I wake up coughing every two hours or so. By morning, I'm so tired that I'm pretty useless for the day. Does anyone have ideas as to how to deal with this other than the meds I'm taking? (Advair; albuterol; and Allegra.)

The problem I haven't seen addressed is excessive throat clearing. It always feels as if there's phlegm in my throat. When I clear it, nothing comes up. Almost immediately it feels as if my throat is congested and I clear my throat again. At times it's worse than others. I've tried Mucinex, which seems to help. Does anyone else suffer from this condition? And is it asthma related?

The other thing that has happened is my voice sometimes becomes sort of squeaky and hard to hear. I suspect my meds have something to do with it but am not sure. Again, I'd appreciate some feedback. As an asthma rookie, I need all the help I can get.
Reply
 
avatar
Aqua14 responded:
Have you been allergy tested? If not, it would be a good idea to do so. Once you know what you're allergic to, you can take avoidance measures in your home to reduce your exposure to allergens. For example, your coughing at night might mean that you're allergic to dust mites in your bed, which can be controlled by things like allergy covers for your pillow, mattress, box spring.

It also sounds like your asthma is not well-controlled -- having your asthma wake you up 9 nights out of 10 indicates poor asthma control. You should call your doctor right away and start working with him to get your asthma symptoms quickly under control. Your doctor might increase how many inhalations you take of Advair, put you on a different dosage of Advair (500/50 instead of 250/50, for example), or add a medication such as Singulair. Or your doctor might give you a short burst of prednisone. But definitely call your doctor right away, because this is serious and as a asthma rookie it's not something you can deal with on your own.

The throat clearing may be a symptom of allergies. This is also something you should not have to put up with. Talk to your doctor about trying different things -- maybe a higher dosage of Allegra, or another anithistamine instead of Allegra, or adding a nasal steroid spray such as Flonase or Nasonex, or even using a sinus saline rinse that you can do at home. Here's a couple of articles on sinus saline rinse: www.nationaljewish.org/disease-info/treatments/alt-ther/nasal-wash.aspx www.aaaai.org/patients/publicedmat/sinusitis/rinse.stm You can buy saline rinse kits at the drug store for about $15 -- NeilMed is one brand you could try.

Hope this info helps you out. Take care and good luck. Judy
 
avatar
Bill5819 responded:
Hi just read your post, I agree with the other poster, Im on Ambuterol and Symbicort. these spray will affect your throat it feels like it has some mucus in it and sometimes feels irritated from trying to clear it. I usually rinse and gargle after using them, I also got a spacer which seem to help however I have only had it a few days, but it keeps the medication from building up on the back of the throat and mouth areas. hope this and the other posters suggestions have helped. let us know how your doing. Bill
 
avatar
Aqua14 responded:
I had one more thought after re-reading your post, and reading Bill's response about rinsing and gargling after the Symbicort (which is a combo asthma med similar to Advair).

Have you been evaluated for GERD (acid reflux)? GERD can cause post-nasal drip as well as hoarseness, when the stomach acid refluxes all the way up to the back of the nose and throat, causing irritation to the vocal chords and nasal tissues. This is also something to talk to your doctor about, particularly if you are rinsing well after using the Advair and still experiencing a hoarse voice.

Hope this helps. Judy
 
avatar
marmotman responded:
Thank you one and all for your sage advice; I will talk to my doctor about allergy testing, although to my knowledge, outside of pollen of all kinds, I have no other allergies; no food or drink allergies, although dust mites and common household dust may be a problem

I recently bought an air purifier, new pillows (latex) and anti-dust mite pillow covers. I haven't yet bought a similar mattress pad, but will today.

I live in Orange County, CA, which is at the top of air pollution charts. As the summer has progressed, my cough and wheezing have worsened. I walk and do yoga for exercise. Walking is done in the early morning and yoga in an air conditioned room

Along with the allergy tests, I'll ask my doctor about increasing dosages of current meds and the possibility of adding new ones.

  • ***One other non-asthma but possibly related issue: I have heart problems consisting of atrial fibrillation and a small amount of heart damage due to unknown causes, possibly a virus I contracted while living in Micronesia. My ejection fraction is in the low normal range and my blood pressure and pulse are normal.

    What I would like to know or at least get anyone's opinion who may be knowledgeable, whether or not my nighttime coughing could be caused by heart problems rather than asthma. I kind of doubt it, because I don't wake up coughing and feel like I'm drowning and have to sit up to breathe. I just cough hard enough to wake up until the coughing hopefully subsides and I can get back to sleep.

    Thank you again for your wonderful advice. With the help of the good people and fellow sufferers posting on this site, I may move from the ranks of rookie to a veteran who has his asthma under control.

    Peace and love, Mike
  •  
    avatar
    marmotman responded:
    I forgot to include the fact that I don't have acid reflux--thank goodness.

    Many thanks once again.
     
    avatar
    alone1952 responded:
    Bill5819 I have these symptoms too and was wondering if my inhalors might be causing it. I will try the rinsing and gargling, however, what is a spacer? Thanks
     
    avatar
    tk3573 responded:
    I wanted to find out if you had any resolution for your chronic cough? I too have this. Mine is mainly in the morning and I do cough up nasal drippage and stuff. I am constantly clearing my throat. I've been to many different doctors and no one can seem to figure it out. I've told it's asthma but nothing worked for it that they gave me. I've been told acid reflux but again nothing worked for it. Nasal spray doesn't even work. I am sick and tired of the constant cough and clearing of the throat. I've even tried a humidifier and that did nothing for it. This is mainly in the morning and then I have the constant clearing of the throat throughout the day.
     
    avatar
    Bill5819 responded:
    Hi I replied to a post some time back in regard to the throat problem, I still have a problem with a feeling of mucus and irritation near the adams apple and find myself trying to clear it out often. it is not as bad now since I was put on medication for Gerd which I guess was causing some of the irriation. My pulmonologist said it was somewhat due to post nasal drainage and the inhalers I use. The spacer I mentioned which you probabley already have found out about is a tube that your inhaler attaches to and distrubes the mist on a broader plan instead of directly at the back of the throat. You Dr may be able to get you one or at least advise you on its use etc. I have heard a lot of people mention the throat; problem and most agree it has a lot to do with the inhalers, make sure you gargle with salt water or something after using them. Hope this helps some Bill
     
    avatar
    love_eyeore responded:
    SO I really think that the diagnosis of "vocal cord dysfunction" is HIGHLY overused and trendy, and often not accurate, but there are several things in your post that really seem to fit with this diagnosis. They are:

    1-Changes in your voice 2-Throat Clearing 3-Chronic cough

    SO I would go to the national jewish respiratory hospital website and look at their info on "VCD"-"Vocal cord dysfunction".

    ALso as previously mentioned GERD could be a major culprit here. GERD can trigger asthma as well as VCD, it can also alone cause chronic cough, voice changes, wheezing, and shortess of breath. Gor the GERD you could trial an OTC PPI (reflux med), sleep with your head elevated, avoid eating for several hours before going to sleep, avoid caffeine, chocolate, high fat foods, and smoking.

    As far as your asthma is concerned the hallmark is high dose inhaled steroid to decrease the inflammation. Then treat the GERD will help. Also allergy treatment perhpas for the post nasal drip-so a nasal steroid and a allery pill might help.

    Hmm. think those are all my thoughts for now.

    Jess


    Helpful Tips

    Xopenex savings
    If you use xopenex you know it is expensive. My co-pay with insurance is $100. Today I found out about their Breath for Less Program. ... More
    Was this Helpful?
    21 of 35 found this helpful

    Related News

    There was an error with this newsfeed

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center